Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Green Bay, WI

July 6, 2020Forest County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 6, 2020, 5:50 PM CDT for Forest County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 5:50 PM CDT (22:50 UTC)
Expired
Jul 6, 2020, 6:30 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Forest County, WI

The radar

The Green Bay radar (KGRB), 123 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KGRB 062250
SVRGRB
WIC041-062330-
/O.NEW.KGRB.SV.W.0025.200706T2250Z-200706T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
550 PM CDT Mon Jul 6 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Forest County in northeastern Wisconsin...

* Until 630 PM CDT.

* At 550 PM CDT, a severe thunderstorm was located near Crandon,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crandon, North Otter Creek Natural Area, Woodlawn, Laona,
  Blackwell, Cavour, Otter Springs Recreation Area and Bear Lake
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4548 8844 4540 8889 4561 8902 4571 8855
TIME...MOT...LOC 2250Z 256DEG 20KT 4551 8885 

HAIL...1.00IN
WIND...60MPH
 
$$

RDM
3 follow-up statements
936 
WWUS53 KGRB 062306
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
606 PM CDT Mon Jul 6 2020

WIC041-062330-
/O.CON.KGRB.SV.W.0025.000000T0000Z-200706T2330Z/
Forest WI-
606 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN FOREST COUNTY...

At 605 PM CDT, a severe thunderstorm was located near Woodlawn, or
near Crandon, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. SOme rotation has 
         been noted above the ground. 

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crandon, Woodlawn, Laona, Blackwell, Bear Lake Campground and Otter
Springs Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4548 8844 4542 8883 4556 8890 4566 8854
TIME...MOT...LOC 2305Z 265DEG 12KT 4551 8879 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RDM
453 
WWUS53 KGRB 062319
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
619 PM CDT Mon Jul 6 2020

WIC041-062330-
/O.CON.KGRB.SV.W.0025.000000T0000Z-200706T2330Z/
Forest WI-
619 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN FOREST COUNTY...

At 619 PM CDT, a severe thunderstorm was located 7 miles southeast of
North Otter Creek Natural Area, or 10 miles east of Crandon, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Laona, Blackwell and Bear Lake Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4548 8844 4544 8876 4556 8882 4566 8854
TIME...MOT...LOC 2319Z 256DEG 20KT 4553 8868 

HAIL...1.00IN
WIND...60MPH
 
$$

RDM
223 
WWUS53 KGRB 062326
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
626 PM CDT Mon Jul 6 2020

WIC041-062335-
/O.EXP.KGRB.SV.W.0025.000000T0000Z-200706T2330Z/
Forest WI-
626 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOREST COUNTY
WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. However 
gusty winds are still possible with this thunderstorm.

LAT...LON 4548 8844 4544 8876 4556 8882 4566 8854
TIME...MOT...LOC 2325Z 256DEG 20KT 4553 8866 

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:22 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 6, 2:22 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
222 PM CDT Mon Jul 6 2020

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 218 PM CDT Mon Jul 6 2020

Remaining rather hot and humid with scattered thunderstorms at
times through Friday, then a little cooler and much less humid
next weekend.

A fairly typical summertime upper pattern was in place across
North America. The subtropical ridge was stretched out from the
Atlantic to the southwest CONUS, with a weakness in the ridging over
the Gulf States. To the north, a modestly strong fairly low-
amplitude belt of westerlies was located from the Pacific
Northwest across the far northern CONUS and southern Canada.
The current pattern will persist for a few more days, then an
upper anticyclone will consolidate within the ridge over the Four
Corners region. As the anticyclone expands north and nudges the
westerlies over western North America northward into Canada,
troughing will gradually increase over the eastern CONUS. The
result will be a northwest upper flow across the forecast area by
the weekend.

The upper pattern favors very warm and humid conditions
for several more days, then the humidity will return to more
comfortable levels and temperatures will drop back closer to (but
probably still a little above) normal as the upper flow turns
northwest late in the week and during the weekend. Precipitation
amounts are likely to vary considerably in time and space. When
considering the precipitation averaged across the whole area and
totaled for the entire period, the overall pattern probably
supports near to slightly above normal rainfall.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 218 PM CDT Mon Jul 6 2020

The main forecast challenge remains on precipitation trends right
through Tuesday afternoon as several weather features combine with
daytime heating/humid conditions persist.

The 19Z MSAS surface analysis showed a weak cold front that
stretched from north-central MN southwest into southeast SD.
Otherwise, the surface features over the Great Lakes were rather
diffuse. Daytime heating, combined with a mid-level shortwave and
several outflow/lake breeze boundaries, had generated scattered
convection across much of WI this afternoon.

Ongoing convection will dissipate somewhat by mid-evening as we
lose daytime heating. However, the approach of the cold front,
coupled with another mid-level shortwave, will allow for
additional showers/thunderstorms to move through the forecast area
into the overnight hours. We will continue to watch for stronger
storms into this evening as shear increases a bit, especially
across northern WI. Exactly how far south the cold front can get
will determine how long to hang on precipitation chances
overnight. Northern WI should begin to dry out, but central/east-
central WI may be close enough to the front such that chance pops
would need to be carried well into the early morning hours. Min
temperatures to range from the lower to middle 60s north-central
WI, to around 70 degrees east-central WI.

The cold front is forecast to stall somewhere over southern WI on
Tuesday. Meanwhile, models show a shortwave trough to move into
the western Great Lakes region Tuesday afternoon. CAPE values
reach 1-2K J/KG during the afternoon with weak shear at 20-25
knots. Plenty of low-level moisture still in the vicinity with dew
points in the 60-70 degree range (highest central/east-central)
and PW values at around 1.5 inches over east-central WI.
Anticipate at least scattered showers/thunderstorms to develop,
primarily south of Highway 29. Northern WI will still see a chance
of showers/storms, but this activity to be more spotty in nature.
Do not expect the severe risk to be above marginal based on the
weak shear. Small hail, gusty winds and heavy rain will be
possible. Max temperatures to range from the lower 80s north-
central, upper 80s east-central WI (cooler lakeside).

.LONG TERM...Tuesday Night Through Monday
Issued at 218 PM CDT Mon Jul 6 2020

Diurnally driven convection on Tuesday could linger past 00Z, so
added slight chance PoPs for the evening. Diurnal destabilization
will probably support some convection on Wednesday, though
coverage will be limited by a lack of large scale support as
ridging shifts through the area. Stuck with the standard
initialization grids which had slight chance PoPs across north-
central Wisconsin, though may need to expand those to other areas
as the lake breeze or other local effects may be sufficient to
kick off isolated storms.

The potential for more widespread convection will be higher
Wednesday evening through Thursday evening as a frontal boundary
drops south into the area and a significant shortwave crosses the
region. Some of the ingredients for a more substantial severe
storm threat appear to be in place, though the latest runs of the
models don't appear especially ominous. The severe risk will
probably depend on smaller scale details of the pattern which are
still difficult to ascertain this far in advance.

Precipitation chances will be minimal Friday into the upcoming
weekend as the northwest upper flow develops and the reservoir of
very moisture rich air get shunted southwest of the area.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1245 PM CDT Mon Jul 6 2020

Scattered thunderstorms will continue this afternoon due to a
combination of daytime heating, lake breeze boundaries, outflow
boundaries and the passage of a mid-level shortwave. While VFR
conditions to be the most prevalent at any one time, vsbys will
drop into the IFR/MVFR range under any of the storms as rainfall
will be very heavy, along with small hail and gusty winds.

A cold front is forecast to drop southeast into the area this
evening and keep a good chance for additional showers and
thunderstorms. Once this front sags south overnight, precipitation
should diminish, especially over northern WI. Once again, vsbys
could drop into the MVFR range under any storms.

The cold front is expected to stall over southern WI on Tuesday
and with more daytime heating and a mid-level shortwave trough to
move into the region in the afternoon, it looks like another round
of showers and thunderstorms will impact northeast WI.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Kallas
LONG TERM......Skowronski
AVIATION.......Kallas
Hazardous weather outlook, Jul 6, 2:22 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
222 PM CDT Mon Jul 6 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
222 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected through mid-evening. A few
of the storms could be severe, with isolated damaging wind gusts,
hail, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Hot and humid weather will continue through Thursday. Be sure to
stay hydrated and safe in the heat.

Isolated to scattered thunderstorms are expected at times through
the rest of the work week. The strongest storms will be capable
of producing briefly gusty winds and torrential rainfall.
Conditions may be favorable for severe storms on Thursday. Be sure
to monitor later forecasts for more detailed information.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward any reports of wind damage,
hail, or rainfall totals over an inch to the National Weather
Service in Green Bay.

LMZ521-522-541>543-071930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
222 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Isolated thunderstorms are expected through mid-evening. Any of
these storms may pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Isolated to scattered thunderstorms are expected at times
through the rest of the work week. Any thunderstorms that develop
will pose a hazard to boaters on the lake and bay.

Kallas/Skowronski

In the hours before

Special weather statement, Jul 6, 4:21 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
421 PM CDT Mon Jul 6 2020

WIZ005-010-018-019-030-035-036-062215-
Langlade WI-Vilas WI-Wood WI-Marathon WI-Portage WI-Oneida WI-
Lincoln WI-
421 PM CDT Mon Jul 6 2020

...SCATTERED STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN...

At 418 PM CDT, Doppler radar was tracking scattered strong
thunderstorms over portions of north-central and central Wisconsin.
The most concentrated area of storms was along a line extending from
15 miles east of Dorchester to near Marshfield. Movement was
northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Rhinelander, Eagle River,
Marshfield, Weston, Merrill, Rib Mountain and Mosinee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4468 9032 4472 9021 4512 9009 4512 9004
      4598 9005 4598 8993 4613 8993 4609 8901
      4548 8905 4516 8932 4425 8972 4425 9032
TIME...MOT...LOC 2118Z 257DEG 22KT 4582 8959 4539 8999 4505 9002 4473
9013 4457 9064

Kallas
Local storm report, Jul 6, 4:26 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     TAUS                    44.18N 87.86W
07/06/2020                   MANITOWOC          WI   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

GENEB
Special weather statement, Jul 6, 4:56 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
456 PM CDT Mon Jul 6 2020

WIZ005-010-018-019-062245-
Langlade WI-Vilas WI-Oneida WI-Lincoln WI-
456 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...VILAS...EASTERN
ONEIDA AND WESTERN LANGLADE COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking scattered thunderstorms
along a line extending from 6 miles south of Rice Creek Natural Area
to near Rainbow Flowage to near Merrill. Movement was east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rhinelander, Eagle River, Merrill, Newbold, Harrison, Boulder
Junction, Woodboro, Winchester, Parrish and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4621 8946 4585 8911 4505 8920 4505 8922
      4512 8923 4512 8972 4577 8965 4607 8993
      4627 8993 4629 8988
TIME...MOT...LOC 2155Z 258DEG 15KT 4607 8980 4579 8957 4514 8964

RDM
Local storm report, Jul 6, 5:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
513 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             RIB MOUNTAIN            44.91N 89.68W
07/06/2020  E0.25 INCH       MARATHON           WI   PUBLIC

&&

HYKIN
Local storm report, Jul 6, 5:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     WAUSAU                  44.96N 89.63W
07/06/2020  M48 MPH          MARATHON           WI   ASOS

&&

HYKIN
Local storm report, Jul 6, 5:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 W NUTTERVILLE         45.00N 89.52W
07/06/2020                   MARATHON           WI   LAW ENFORCEMENT

            FEW TREES DOWN NEAR INTERSECTION OF COUNTY ROAD W AND
            EVERGREEN STREET

&&

GENEB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:33 PM CDTSpecial Weather StatementGRBOutagamie42 min
Jul 6, 12:53 PM CDTSpecial Weather StatementGRBLanglade52 min
Jul 6, 1:28 PM CDTSpecial Weather StatementGRBForest47 min
Jul 6, 1:41 PM CDTSpecial Weather StatementGRBOconto49 min
Jul 6, 2:52 PM CDTSpecial Weather StatementGRBManitowoc38 min
Jul 6, 3:08 PM CDTSevere Thunderstorm WarningGRBBrown, Manitowoc20 min
Jul 6, 3:31 PM CDTSpecial Weather StatementGRBLincoln59 min
Jul 6, 3:47 PM CDTSpecial Weather StatementGRBBrown28 min
Jul 6, 4:11 PM CDTSpecial Weather StatementGRBOutagamie49 min
Jul 6, 4:21 PM CDTSpecial Weather StatementGRBLincoln, Marathon, Oneida, Vilas, Wood54 min
Jul 6, 4:54 PM CDTSevere Thunderstorm WarningGRBMarathon66 min
Jul 6, 4:56 PM CDTSpecial Weather StatementGRBOneida, Vilas49 min
Jul 6, 5:24 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Oneida28 min
Jul 6, 5:30 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Shawano30 min
Jul 6, 5:56 PM CDTSevere Thunderstorm WarningGRBOneida34 min
Jul 6, 6:06 PM CDTSpecial Weather StatementGRBWaupaca54 min
Jul 6, 6:52 PM CDTSpecial Weather StatementGRBForest53 min
Jul 6, 6:57 PM CDTSpecial Weather StatementGRBPortage, Waupaca63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.